Alert archive / Michigan / Freeze Warnings in 2018
Freeze Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this freeze warning at Oct 12, 2018, 3:42 PM EDT for 6 counties in Michigan. It took effect at Oct 13, 2018, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2018, 3:42 PM EDT (19:42 UTC)
- In effect from
- Oct 13, 2018, 2:00 AM EDT
- Expired
- Oct 13, 2018, 8:48 AM EDT
- In force
- 7 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mecosta County, MI, Newaygo County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335 WWUS73 KGRR 121942 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 342 PM EDT Fri Oct 12 2018 MIZ038>040-044>046-130345- /O.NEW.KGRR.FZ.W.0002.181013T0600Z-181013T1300Z/ Lake-Osceola-Clare-Newaygo-Mecosta-Isabella- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, and Mount Pleasant 342 PM EDT Fri Oct 12 2018 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... The National Weather Service in Grand Rapids has issued a Freeze Warning...which is in effect from 2 AM to 9 AM EDT Saturday. HAZARDOUS WEATHER... * Frost and freezing temperatures of 28 to 32 for several hours late tonight into early Saturday morning. IMPACTS... * Damage to sensitive, unprotected vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Freeze Warning is issued when freezing temperatures are forecast to threaten outdoor plants. Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ MIZ037-043-050>052-056>059-064>067-071>074-130345- /O.NEW.KGRR.FR.Y.0001.181013T0600Z-181013T1300Z/ Mason-Oceana-Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton- Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Hart, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 342 PM EDT Fri Oct 12 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... The National Weather Service in Grand Rapids has issued a Frost Advisory...which is in effect from 2 AM to 9 AM EDT Saturday. HAZARDOUS WEATHER... * Frost expected late tonight into early Saturday morning with low temperatures in the lower to mid 30s. IMPACTS... * Damage to sensitive, unprotected vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Frost Advisory is issued when frost is expected to develop during the growing season. Those with agricultural interests in the advised area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ Meade/NJJ
2 follow-up statements
426 WWUS73 KGRR 130137 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 937 PM EDT Fri Oct 12 2018 MIZ038>040-044>046-130945- /O.CON.KGRR.FZ.W.0002.181013T0600Z-181013T1300Z/ Lake-Osceola-Clare-Newaygo-Mecosta-Isabella- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, and Mount Pleasant 937 PM EDT Fri Oct 12 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... HAZARDOUS WEATHER... * Frost and freezing temperatures of 28 to 32 for several hours late tonight into early Saturday morning. IMPACTS... * Damage to sensitive, unprotected vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Freeze Warning is issued when freezing temperatures are forecast to threaten outdoor plants. Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ MIZ037-043-050>052-056>059-064>067-071>074-130945- /O.CON.KGRR.FR.Y.0001.181013T0600Z-181013T1300Z/ Mason-Oceana-Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton- Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Hart, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 937 PM EDT Fri Oct 12 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... HAZARDOUS WEATHER... * Frost expected late tonight into early Saturday morning with low temperatures in the lower to mid 30s. IMPACTS... * Damage to sensitive, unprotected vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Frost Advisory is issued when frost is expected to develop during the growing season. Those with agricultural interests in the advised area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ wdm
193 WWUS73 KGRR 131248 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 848 AM EDT Sat Oct 13 2018 MIZ038>040-044>046-131400- /O.CAN.KGRR.FZ.W.0002.000000T0000Z-181013T1300Z/ Lake-Osceola-Clare-Newaygo-Mecosta-Isabella- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, and Mount Pleasant 848 AM EDT Sat Oct 13 2018 ...FREEZE WARNING IS CANCELLED... Temperatures are above freezing and the freeze warning is no longer in effect. && $$ MIZ037-043-050>052-056>059-064>067-071>074-131400- /O.CAN.KGRR.FR.Y.0001.000000T0000Z-181013T1300Z/ Mason-Oceana-Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton- Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Hart, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 848 AM EDT Sat Oct 13 2018 ...FROST ADVISORY IS CANCELLED... Temperatures are above freezing and the frosty advisory is no longer in effect. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at Oct 12, 3:30 PM EDT, 12 minutes earlier.
Area forecast discussion, Oct 12, 3:30 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Fri Oct 12 2018
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 330 PM EDT Fri Oct 12 2018
Below normal temperatures will stick around through at least the
middle part of next week, with several chances for frost or
freezing temperatures at night. Widespread cold rain will impact
southern Lower Michigan this evening, and another rain event will
impact the entire area on Sunday night.
&&
.DISCUSSION...(This evening through next Friday)
Issued at 330 PM EDT Fri Oct 12 2018
Will issue a Frost Advisory for the entire area tonight, although
a Freeze Warning will be posted for the area from roughly Fremont
to Mt Pleasant northward.
We have a shortwave passing through this evening that brings
clouds and rain (best pops south of I-96), but that moves out
quickly later this evening. Subsidence behind the shortwave will
clear the skies quickly overnight and winds will subside with the
arrival of the sfc ridge, creating an ideal setup for frost and
freezing temperatures.
Some uncertainty still exists on timing/extent of clearing
tonight, especially near Lake Michigan where lake clouds may
linger all night. Debated leaving out the southwest corner, but
inland portions of those coastal counties still have a decent
frost risk so decided it was best to include everyone.
While mostly sunny skies are expected on Saturday, the winds will
be increasing out of southwest as the sfc high center passes by
to our south. This will lead to brisk conditions developing by
afternoon with wind gusts to 25 mph.
Guidance is in good agreement on another widespread rain on
Sunday night ahead of next upr trough dropping in from the
northwest. If the clouds do not thicken up until later in the day
and the rain holds off until nighttime, we could potentially have
highs Sunday near 60. Considerable lake effect clouds and showers
will follow on Monday with highs only in the 40s behind that
system with the next push of cold advection.
Yet another trough drops in from the northwest on Tuesday, which
ushers in another reinforcing shot of cold air for mid week.
Models have been suggesting a brief mild spell moving in for the
end of next week with highs back up near 60 or above as upper
troughing temporarily lifts out, but confidence low at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 153 PM EDT Fri Oct 12 2018
Although a few of the srn Lwr MI terminals are VFR at 18Z, MVFR
or lower conditions will become more prevalent later this
afternoon and especially this evening as an area of rain pulls
through the area. The rain will be heaviest and of longest
duration south of I-96 where some IFR is also possible. Rain
departing quickly after midnight, with at least partial clearing
and improvement to VFR following overnight. VFR conditions are
likely on Saturday.
&&
.MARINE...
Issued at 330 PM EDT Fri Oct 12 2018
Although winds and waves will briefly subside late tonight early
Saturday with the arrival of surface riding, they quickly crank
up again out of southwest. We have therefore extended the small
craft Advisory through Sunday afternoon.
&&
.HYDROLOGY...
Issued at 153 PM EDT Fri Oct 12 2018
Rivers have begun to stabilize and gradually fall after steady rain
on Wednesday led to rising water levels near or over bankfull for
some rivers. Weak showers may return to southern Michigan this
afternoon and again on Sunday, but no significant rainfall is
expected for the area. Rainfall amounts in the next week are
expected to remain limited, therefore continued falling water levels
into the start of next week is expected.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 9 AM EDT Saturday for MIZ037-043-
050>052-056>059-064>067-071>074.
Freeze Warning from 2 AM to 9 AM EDT Saturday for MIZ038>040-
044>046.
LM...Small Craft Advisory until 4 PM EDT Sunday for LMZ844>849.
&&
SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Meade
HYDROLOGY...ANH
MARINE...MeadeHazardous weather outlook, Oct 12, 4:27 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 427 AM EDT Fri Oct 12 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 427 AM EDT Fri Oct 12 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Frost and freezing temperatures are possible tonight, especially along and east of Highway 131. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Frost and freezing temperatures will be possible again Monday and Tuesday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-130830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 427 AM EDT Fri Oct 12 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions will be hazardous on Lake Michigan for smaller craft both today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Conditions will remain hazardous on Lake Michigan right into the weekend as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:42 PM EDT | Frost Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 11 more | 17 hr |
Nearby
Freeze Warnings in Michigan, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.